A brief overview

REACTIONS TO MEDICATIONS

WHY DO REACTIONS TO MEDICATIONS OCCUR?


Medications occasionally cause negative effects. Some of the reasons for this include overdosing (toxic reactions), side effects or allergic reactions. Allergic reactions occur only in certain susceptible people, even when the medication is used at the correct dose.

WHAT ABOUT ALLERGIC REACTIONS?


Allergic reactions to medications can cause a wide range of symptoms. We think of them as two different types- immediate and delayed reactions. Immediate reactions can produce skin symptoms like urticaria or involve multiple body systems and be potentially life-threatening (anaphylaxis). Immediate reactions occur rapidly after the medication is administrated. A common example of a medication that might cause an immediate type reaction would be penicillin antibiotics. Delayed reactions may occur days to weeks after the medication is taken.   Delayed reactions may cause skin effects or a more generalised illness. Delayed reactions can be severe. There are many medications that may cause delayed reactions but antibiotics and medications for epilepsy are commonly implicated.

WHAT ABOUT ALLERGIC REACTIONS TO VACCINES?


Vaccination is an important healthcare intervention that ensures protection from certain infections. Severe immediate and delayed allergic reactions can be caused by vaccines. It is estimated that anaphylaxis occurs in 1.3 per million vaccines administrated. Individuals who have experienced a reaction to a vaccine should be assessed by an experienced practitioner to ensure further vaccinations are given safely. Many children with food allergies are not fully immunised because of the fear that they may have a severe reaction to a vaccine that potentially contains the food allergen. An example of this would be individuals with egg allergy and measles or flu vaccines. In most instances vaccines can be given safely in individuals with food allergies but advice from an experienced practitioner should be sought.

WHAT SHOULD BE DONE IF A REACTION TO A MEDICATION IS SUSPECTED?


Reactions to medications may be serious, often generate anxiety and can be a cause of confusion! It is important to confirm that the symptoms are in fact due to a medication and to be clear about which medications need to be avoided in the future. This may require specialised allergy testing or even a ‘challenge’ to the medication in a controlled, supervised fashion.

For further information please visit the Allergy Foundation of South Africa’s website http://www.allergyfoundation.co.za/patient-information/en/allergic-diseases/reactions-to-medication/


Copyright © Candice Royal 2018

KidsAllergy_logo2

As fully qualified paediatricians as well as allergists, we offer a comprehensive service in a caring, fun, empathetic but cutting-edge environment. We strive for excellence and precision.

Copyright by Kids Allergy Paediatric & Allergy Centre 2020. All rights reserved.